![if !IE]> <![endif]>
Neuroleptic-induced Acute Dystonia
This long-lasting contraction or spasm of musculature develops in conjunction with the use of antipsychotic medication. The pathophysiological mechanism of neuroleptic-induced acute dystonia is presently unknown. The finding that anticholinergic medication reverses the dystonia consistently may suggest that a hypercholinergic state is a correlate of dystonia. There is some suggestion of a correlation with changing blood–brain levels of antipsychotic medication. It is also possible that dystonia is re-lated to the changing ratio of dopamine D2 to D1 receptors that accompany the normal aging process.
Abnormalities in dopamine–acetylcholine balance have been suggested as a possible mechanism because cholinergic antagonists and dopaminergic agonists seem to improve the dys-tonia in many patients, in contrast to dopaminergic antagonists, which seem to exacerbate or even cause dystonia. In contrast, some investigators have proposed that dopaminergic excess may be the responsible factor.
Acute dystonia is generally less common than most other ex-trapyramidal side effects of antipsychotics. Its frequency has been reported to range from 2 to 12% of patients taking conventional antipsychotic medication. For patients who receive high doses of high-potency conventional agents, however, the frequency may be as high as 50%. Incidence of acute dystonia can probably be reducedto approximately 2% if low-dose treatment strategies are employed. Furthermore, acute dystonia is considerably less likely to occur with atypical antipsychotic medications (i.e., less than 5% of individuals) (American Psychiatric Association, 2000). For example, dystonic reactions occurred in less than 5% of patients in a study of ziprasi-done and 1% in a dose comparison study with quetiapine.
Large doses of high-potency conventional antipsychotics appear to be the most consistent risk factor reported for acute dystonia. Other factors that also seem to predispose to dystonia are young age and male sex. A prior dystonic reaction is a good predictor of a repeated episode when the same antipsychotic at the same dose is reapplied.
Neuroleptic-induced dystonia (sometimes referred to as a dys-tonic reaction) usually begins 12 to 36 hours after a new antipsy-chotic is started or the dosage of a preexisting one is increased. It is unusual to see a dystonia after 2 weeks of antipsychotic treat-ment, and probably 90% of all neuroleptic-induced dystonias oc-cur within the first 5 days of antipsychotic treatment. Patients may report a sense of tongue “thickness” or difficulty in swal-lowing in the 3 to 6 hours preceding the acute dystonia.
Acute dystonia presents as a sustained, painful muscle spasm that produces twisting, squeezing and pulling movements of the muscle groups involved. The most common muscle groups affected are the eyes, jaw, tongue and neck, but any muscle group in the body can be involved. On occasion, the larynx or pharynx may be involved, and this can result in rapid respiratory compro-mise (American Psychiatric Association, 2000).
Neuroleptic-induced acute dystonias are dramatic and usually easy to diagnose. There are, however, a number of other conditions that can present similarly and need to be ruled out. Spontaneously occurring focal or segmental dystonias may per-sist for days to weeks independent of medication. Neurological conditions such as temporal lobe seizures, infections, trauma, or tumors can produce symptoms similar to the neuroleptic-induced acute dystonia. A number of medications, while generally less common than antipsychotics, can cause dystonias (e.g., anticon-vulsant medications and selective serotonin reuptake inhibitors) (American Psychiatric Association, 2000).
Neuroleptic malignant syndrome (NMS) can produce muscle contractions that look similar to acute dystonia but can be distinguished by generalized “lead pipe” type of rigidity, fever, fluctuating consciousness and unstable vital signs. Catatonia as-sociated with an affective or psychotic disorder can be difficult to distinguish from dystonia clinically but does not respond to the administration of anticholinergic or antihistaminic medication. Furthermore, patients with catatonia are typically not concerned about their stiffness, whereas the patient with dystonia are likely to be extremely distressed (American Psychiatric Association, 2000).
On occasion, an acute dystonic reaction may resemble tar-dive dyskinesia (TD). This is easily clarified by administering anticholinergic medications, which rapidly clear dystonia and do not affect (or may worsen) TD. Making a differential diagnosis between an acute dystonia and tardive dystonia can be difficult. Tardive dystonia (similar to TD) is a diagnosis made late in the course of antipsychotic treatment and is generally a chronic con-dition compared with acute dystonia, which occurs early in the course of medication treatment and typically responds rapidly to pharmacological intervention.
neuroleptic-induced acute dystonia typically subsides sponta-neously within hours after onset. However, treatment should be started as soon as the dystonia is diagnosed because the experi-ence is “intensely” distressing to the patient.
The standard approach to treatment is the immediate administra-tion of an anticholinergic or antihistaminic agent. In most cases, this medication may be administered orally, intramuscularly, or intravenously. The first dose of medication should be the equiva-lent of 2 mg of benztropine or 50 mg of diphenhydramine. This should be repeated if the first dose does not produce a robust response within 30 minutes. This standard approach is usually successful in resolving the dystonia.
In the unusual refractory case, intramuscular or intra-venous anticholinergic or antihistaminic drugs should be used at more frequent dosing intervals, and consideration should be given to adding an intramuscular injection of lorazepam for ad-ditional sedation. Since even the milder dystonias respond much more quickly to intramuscular or intravenous medication, it may therefore be worth avoiding the use of oral medication in treating dystonia. Oral medication takes much longer to work and is likely to result in unnecessarily prolonged distress of the patient.
In cases of laryngeal or pharyngeal dystonias with air-way compromise, repeated dosing of medication should oc-cur at shorter intervals until resolution is achieved. Arana and Rosenbaum (2000) recommended that the patient receive 4 mg of intravenous benztropine within 10 minutes followed by 1 to 2 mg of intravenous lorazepam. If airway compromise continues for any appreciable amount of time, emergent support from an an-esthesiologist should be obtained and the patient should receive general anesthesia with airway protection. Fortunately, the need for such measures is rare.
After a dystonia, a patient should be maintained with oral anticholinergic or antihistaminic medication for at least 48 hours. If there is a history of previous dystonias, the medication should be continued for 2 weeks. Consideration should be given to decreas-ing the previous dose of the antipsychotic or possibly switching to a low-potency neuroleptic or atypical agent if the patient has been prescribed a conventional antipsychotic. The use of prophylactic anticholinergic medication will be discussed later.
Copyright © 2018-2023 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.